[Skip to Content]
[Skip to Content Landing]
Citations 0
Editor's Correspondence
January 28, 2008

Bleeding Associated With Warfarin Use: Improving Outcomes—Reply

Arch Intern Med. 2008;168(2):237. doi:10.1001/archinternmed.2007.50

In reply

Several approaches may be taken to decrease the risk of a drug safety hazard. Within its regulatory purview, the Food and Drug Administration can request changes in product information including Warnings and Precautions to educate or remind physicians of drug risk, risk factors, and recommendations to decrease risk. The highest level of drug warning is the boxed (“black box”) warning, which is appropriate for bleeding due to warfarin use because of its prevalence and serious consequences. A Medication Guide aimed at educating and reminding patients about the risk of bleeding with warfarin use and actions they can take to decrease this risk is also appropriate. While Medication Guides have acknowledged weaknesses including unknown or poor reading rates and, in some cases, poor reader comprehension, they are meant to aid rather than replace discussions between health practitioners and patients about the drug's safe use. The Medication Guide can reinforce the “take home message” and can serve as a handy reference should a safety concern arise.

In addition to the updated product information and Medication Guide, other sources of information, such as those available to Internet users, and other initiatives exist that are or may prove to be useful in decreasing the risk of serious bleeding with warfarin use. These include the establishment and use of anticoagulant clinics for monitoring the prothrombin time/international normalized ratio,1 patient monitoring of anticoagulation,2 and the identification of patients at increased risk of bleeding through risk factor identification and genetic testing for CYP2C9 and VKORC1.3,4 Recently, pharmacogenomic information has been added to the product information for warfarin.5

While it is difficult to prove the individual effectiveness of black box warnings and Medication Guides, we believe that these initiatives, along with other interventions, will help decrease the prevalence of serious bleeding associated with warfarin use.6

Correspondence: Dr Wysowski, Office of Surveillance and Epidemiology, Food and Drug Administration, Silver Spring, MD 20993 (diane.wysowski@fda.hhs.gov).

Disclaimer: The views expressed are those of the author and do not necessarily represent the official position of the Food and Drug Administration.

References
1.
Hamby  LWeeks  WBMalikowski  C Complications of warfarin therapy: causes, costs, and the role of the anticoagulation clinic. Eff Clin Pract 2000;3 (4) 179- 184
PubMed
2.
Heneghan  CAlonso-Coello  PGarcia-Alamino  JMPerera  RMeats  EGlasziou  P Self-monitoring of oral anticoagulation: a systematic review and meta-analysis. Lancet 2006;367 (9508) 404- 411
PubMed
3.
Limdi  NAMcGwin  GGoldstein  JA  et al.  Influence of CYP2C9 and VKORC1 1173C/T genotype on the risk of hemorrhagic complications in African-American and European-American patients on warfarin [published online ahead of print July 25, 2007]. Clin Pharmacol Ther 10.1038/sj.clpt.6100290
PubMed
4.
Oldenburg  JWatzka  MRost  SMuller  CR VKORC1: molecular target of coumarins. J Thromb Haemost 2007;5 ((suppl 1)) 1- 6
PubMed
5.
US Food and Drug Administration, FDA approves updated warfarin (Coumadin) prescribing information.  August16 2007;http://www.fda.gov/bbs/topics/NEWS/2007/NEW01684.html. Accessed August 23, 2007
6.
Beyth  RJQuinn  LLandefeld  CS A multicomponent intervention to prevent major bleeding complications in older patients receiving warfarin. Ann Intern Med 2000;133 (9) 687- 695
PubMed
×